Alert archive / Illinois / Winter Storm Warnings in 2023
Winter Storm Warning 1, NWS Lincoln, IL
NWS Lincoln, IL issued this winter storm warning at Jan 24, 2023, 1:29 AM CST for 18 counties in Illinois. It took effect at Jan 24, 2023, 9:00 PM CST. It was in force for 16 hr. 38 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 24, 2023, 1:29 AM CST (07:29 UTC)
- In effect from
- Jan 24, 2023, 9:00 PM CST
- Expired
- Jan 25, 2023, 12:57 PM CST
- In force
- 16 hr
- Issued by
- NWS Lincoln, IL
Counties Champaign County, IL, Christian County, IL, Clark County, IL, Clay County, IL, Coles County, IL, Crawford County, IL, Cumberland County, IL, Douglas County, IL, Edgar County, IL, Effingham County, IL, Jasper County, IL, Lawrence County, IL, Macon County, IL, Moultrie County, IL, Piatt County, IL, Richland County, IL, Shelby County, IL, Vermilion County, IL
The radar
The Lincoln radar (KILX), 121 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 25, 6:00 AM CST | SNOW 1.2 | 2 Se Urbana, IL | |
| Jan 25, 6:00 AM CST | SNOW 1.6 | Cisco, IL | |
| Jan 25, 6:00 AM CST | SNOW 2 | 6 Sse Clay City, IL | |
| Jan 25, 6:00 AM CST | SNOW 2.5 | 3 S Moweaqua, IL | |
| Jan 25, 7:00 AM CST | SNOW 1 | 2 S Sullivan, IL | |
| Jan 25, 7:00 AM CST | SNOW 1 | 4 N Sidell, IL | |
| Jan 25, 7:00 AM CST | SNOW 1 | Paris, IL | |
| Jan 25, 7:00 AM CST | SNOW 1 | Robinson, IL | |
| Jan 25, 7:00 AM CST | SNOW 1 | Tuscola, IL | |
| Jan 25, 7:00 AM CST | SNOW 1.2 | 2 N Homer, IL | |
| Jan 25, 7:00 AM CST | SNOW 1.3 | Savoy, IL | |
| Jan 25, 7:00 AM CST | SNOW 1.5 | 1 Sse Morrisonville, IL | |
| Jan 25, 7:00 AM CST | SNOW 1.5 | Yale, IL | |
| Jan 25, 7:00 AM CST | SNOW 1.8 | 1 Nnw Mattoon, IL | |
| Jan 25, 7:00 AM CST | SNOW 1.8 | 2 Ssw Decatur, IL | |
| Jan 25, 7:00 AM CST | SNOW 1.8 | Lovington, IL | |
| Jan 25, 7:00 AM CST | SNOW 1.9 | Champaign, IL | |
| Jan 25, 7:00 AM CST | SNOW 2 | 1 N Fisher, IL | |
| Jan 25, 7:00 AM CST | SNOW 2 | 1 Sw Pana, IL | |
| Jan 25, 7:00 AM CST | SNOW 2 | 2 E Danville, IL | |
| Jan 25, 7:00 AM CST | SNOW 2 | 3 Ne Milmine, IL | |
| Jan 25, 7:00 AM CST | SNOW 2 | Casey, IL | |
| Jan 25, 7:00 AM CST | SNOW 2.1 | 5 Ssw Charleston, IL | |
| Jan 25, 7:00 AM CST | SNOW 2.7 | 3 S Assumption, IL | |
| Jan 25, 8:00 AM CST | SNOW 1.1 | 1 S Oreana, IL | |
| Jan 25, 8:00 AM CST | SNOW 1.3 | 1 Sse Effingham, IL | |
| Jan 25, 8:00 AM CST | SNOW 1.4 | 3 S Champaign, IL | |
| Jan 25, 8:00 AM CST | SNOW 1.5 | 2 Wsw Lawrenceville, IL | |
| Jan 25, 8:00 AM CST | SNOW 2.5 | 3 Wsw Mansfield, IL | |
| Jan 25, 8:30 AM CST | SNOW 1 | 3 W Bismarck, IL | |
| Jan 25, 9:00 AM CST | SNOW 1.8 | 4 Wnw Mode, IL | |
| Jan 25, 9:00 AM CST | SNOW 2 | 3 Wnw Effingham, IL | |
| Jan 25, 9:00 AM CST | SNOW 2 | 4 Ssw Altamont, IL | |
| Jan 25, 9:00 AM CST | SNOW 2.5 | 2 Ssw Decatur, IL | WAND-TV. |
| Jan 25, 9:30 AM CST | SNOW 1.6 | Palestine, IL | |
| Jan 25, 11:20 AM CST | SNOW 2.9 | Ogden, IL | |
| Jan 25, 11:58 AM CST | SNOW 2.8 | Mattoon, IL | |
| Jan 25, 11:59 AM CST | SNOW 3 | Newman, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1103 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
573 WWUS43 KILX 240729 WSWILX URGENT - WINTER WEATHER MESSAGE National Weather Service Lincoln IL 129 AM CST Tue Jan 24 2023 ILZ044>046-052>057-061>063-066>068-071>073-242200- /O.UPG.KILX.WS.A.0001.230125T0300Z-230126T0000Z/ /O.NEW.KILX.WS.W.0001.230125T0300Z-230126T0000Z/ Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas-Coles- Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay- Richland-Lawrence- Including the cities of Monticello, Champaign, Urbana, Danville, Taylorville, Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris, Shelbyville, Greenup, Marshall, Effingham, Newton, Robinson, Flora, Olney, and Lawrenceville 129 AM CST Tue Jan 24 2023 ...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 PM CST WEDNESDAY... * WHAT...Heavy snow expected. Total snow accumulations of 4 to 7 inches, with locally higher amounts. * WHERE...Portions of central, east central and southeast Illinois. * WHEN...From 9 PM this evening to 6 PM CST Wednesday. * IMPACTS...Plan on hazardous road conditions impacting the morning commute. Lingering snow showers could maintain slick patches on roads for the afternoon commute as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for Illinois can be obtained on the Internet at www.gettingaroundillinois.com && $$ ILZ027>031-036>038-040>043-047>051-242200- /O.NEW.KILX.WW.Y.0001.230125T0300Z-230126T0000Z/ Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- Schuyler-Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon- Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka, Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, Clinton, Beardstown, Petersburg, Winchester, Jacksonville, and Springfield 129 AM CST Tue Jan 24 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 PM CST WEDNESDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 4 inches. * WHERE...Portions of central and west central Illinois. * WHEN...From 9 PM this evening to 6 PM CST Wednesday. * IMPACTS...Plan on slippery road conditions during the morning commute. Snow showers could maintain slick patches on roads for the afternoon commute as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for Illinois can be obtained on the Internet at www.gettingaroundillinois.com && $$
4 follow-up statements
051 WWUS43 KILX 241259 WSWILX URGENT - WINTER WEATHER MESSAGE National Weather Service Lincoln IL 659 AM CST Tue Jan 24 2023 ILZ044>046-052>057-061>063-066>068-071>073-242200- /O.CON.KILX.WS.W.0001.230125T0300Z-230126T0000Z/ Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas-Coles- Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay- Richland-Lawrence- Including the cities of Monticello, Champaign, Urbana, Danville, Taylorville, Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris, Shelbyville, Greenup, Marshall, Effingham, Newton, Robinson, Flora, Olney, and Lawrenceville 659 AM CST Tue Jan 24 2023 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 6 PM CST WEDNESDAY... * WHAT...Heavy snow expected. Total snow accumulations of 4 to 7 inches, with locally higher amounts possible. * WHERE...Portions of central, east central and southeast Illinois. * WHEN...From 9 PM this evening to 6 PM CST Wednesday. * IMPACTS...Plan on hazardous road conditions impacting the morning commute. Lingering snow showers could maintain slick patches on roads for the afternoon commute as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for Illinois can be obtained on the Internet at www.gettingaroundillinois.com && $$ ILZ027>031-036>038-040>043-047>051-242200- /O.CON.KILX.WW.Y.0001.230125T0300Z-230126T0000Z/ Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- Schuyler-Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon- Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka, Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, Clinton, Beardstown, Petersburg, Winchester, Jacksonville, and Springfield 659 AM CST Tue Jan 24 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 6 PM CST WEDNESDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 6 inches, with locally higher amounts possible. * WHERE...Portions of central and west central Illinois. * WHEN...From 9 PM this evening to 6 PM CST Wednesday. * IMPACTS...Plan on slippery road conditions during the morning commute. Snow showers could maintain slick patches on roads for the afternoon commute as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for Illinois can be obtained on the Internet at www.gettingaroundillinois.com && $$ Auten
040 WWUS43 KILX 242020 WSWILX URGENT - WINTER WEATHER MESSAGE National Weather Service Lincoln IL 220 PM CST Tue Jan 24 2023 ILZ044>046-052>057-061>063-066>068-071>073-251100- /O.CON.KILX.WS.W.0001.230125T0300Z-230126T0000Z/ Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas-Coles- Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay- Richland-Lawrence- Including the cities of Monticello, Champaign, Urbana, Danville, Taylorville, Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris, Shelbyville, Greenup, Marshall, Effingham, Newton, Robinson, Flora, Olney, and Lawrenceville 220 PM CST Tue Jan 24 2023 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 6 PM CST WEDNESDAY... * WHAT...Heavy snow expected. Total snow accumulations of 4 to 7 inches, with locally higher amounts possible. * WHERE...Portions of central, east central and southeast Illinois. * WHEN...From 9 PM this evening to 6 PM CST Wednesday. * IMPACTS...Plan on hazardous road conditions impacting the morning commute. Lingering snow showers could maintain slick patches on roads for the afternoon commute as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for Illinois can be obtained on the Internet at www.gettingaroundillinois.com && $$ ILZ027>031-036>038-040>043-047>051-251100- /O.CON.KILX.WW.Y.0001.230125T0300Z-230126T0000Z/ Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- Schuyler-Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon- Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka, Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, Clinton, Beardstown, Petersburg, Winchester, Jacksonville, and Springfield 220 PM CST Tue Jan 24 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 6 PM CST WEDNESDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 4 inches, with locally higher amounts possible. * WHERE...Portions of central and west central Illinois. * WHEN...From 9 PM this evening to 6 PM CST Wednesday. * IMPACTS...Plan on slippery road conditions during the morning commute. Snow showers could maintain slick patches on roads for the afternoon commute as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for Illinois can be obtained on the Internet at www.gettingaroundillinois.com && $$ Deubelbeiss
164 WWUS43 KILX 250926 WSWILX URGENT - WINTER WEATHER MESSAGE National Weather Service Lincoln IL 326 AM CST Wed Jan 25 2023 ILZ044>046-052>057-061>063-066>068-071>073-260000- /O.CON.KILX.WS.W.0001.000000T0000Z-230126T0000Z/ Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas-Coles- Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay- Richland-Lawrence- Including the cities of Monticello, Champaign, Urbana, Danville, Taylorville, Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris, Shelbyville, Greenup, Marshall, Effingham, Newton, Robinson, Flora, Olney, and Lawrenceville 326 AM CST Wed Jan 25 2023 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Heavy snow expected. Total snow accumulations of 4 to 7 inches, with locally higher amounts possible. * WHERE...Portions of central, east central and southeast Illinois. * WHEN...From 9 PM this evening to 6 PM CST Wednesday. * IMPACTS...Plan on hazardous road conditions impacting the morning commute. Lingering snow showers could maintain slick patches on roads for the afternoon commute as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for Illinois can be obtained on the Internet at www.gettingaroundillinois.com && $$ ILZ027>031-036>038-040>043-047>051-260000- /O.CON.KILX.WW.Y.0001.000000T0000Z-230126T0000Z/ Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- Schuyler-Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon- Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka, Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, Clinton, Beardstown, Petersburg, Winchester, Jacksonville, and Springfield 326 AM CST Wed Jan 25 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Snow expected. Total snow accumulations of 2 to 4 inches, with locally higher amounts possible. * WHERE...Portions of central and west central Illinois. * WHEN...From 9 PM this evening to 6 PM CST Wednesday. * IMPACTS...Plan on slippery road conditions during the morning commute. Snow showers could maintain slick patches on roads for the afternoon commute as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for Illinois can be obtained on the Internet at www.gettingaroundillinois.com && $$
720 WWUS43 KILX 251857 WSWILX URGENT - WINTER WEATHER MESSAGE National Weather Service Lincoln IL 1257 PM CST Wed Jan 25 2023 ILZ044>046-052>057-061>063-066>068-071>073-252000- /O.CAN.KILX.WS.W.0001.000000T0000Z-230126T0000Z/ Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas-Coles- Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay- Richland-Lawrence- Including the cities of Monticello, Champaign, Urbana, Danville, Taylorville, Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris, Shelbyville, Greenup, Marshall, Effingham, Newton, Robinson, Flora, Olney, and Lawrenceville 1257 PM CST Wed Jan 25 2023 ...WINTER STORM WARNING IS CANCELLED... Snow has become very light or tapered off to flurries across central Illinois while temperatures have risen to or above freezing. The remainder of the Winter Storm Warning has been cancelled. $$ ILZ027>031-036>038-040>043-047>051-252000- /O.CAN.KILX.WW.Y.0001.000000T0000Z-230126T0000Z/ Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- Schuyler-Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon- Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka, Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, Clinton, Beardstown, Petersburg, Winchester, Jacksonville, and Springfield 1257 PM CST Wed Jan 25 2023 ...WINTER WEATHER ADVISORY IS CANCELLED... Snow has become very light or tapered off to flurries across central Illinois while temperatures have risen to or above freezing. The remainder of the Winter Weather Advisory has been cancelled. $$ Deubelbeiss
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this winter storm warning went out at Jan 23, 11:30 PM CST, 1 hour 59 minutes earlier.
Area forecast discussion, Jan 23, 11:30 PM CST, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 1130 PM CST Mon Jan 23 2023 .SYNOPSIS... Issued at 540 PM CST Mon Jan 23 2023 A significant winter storm system could bring several inches of snow for areas east of I-55 Tuesday night into Wednesday, with most of the area receiving at least a couple inches of snow. Additional snow showers with an additional inch or so could continue Thursday into Friday. Until then, dry weather will continue for most of central Illinois through Tuesday afternoon, although some patchy freezing drizzle is possible in the northern- most counties early Tuesday morning. && .UPDATE... Issued at 904 PM CST Mon Jan 23 2023 Main feature to watch tonight is a trough passing through the upper Midwest/northern IL that could produce some freezing drizzle overnight. Low level saturation still does not look adequate to produce ice crystal formation, so only realistic precip would be drizzle, and temperatures should remain a couple degrees below freezing. Observations show ceilings down to 500-1000 foot range, so drizzle could take place. Nevertheless, observations of drizzle are sparse, and models depict very little in the way of precipitation. A slight chance for freezing drizzle is in the forecast north of Peoria from midnight to 5 am, and see no reason to change this. Otherwise, lows ranging from 27 to 30 are forecast and look on track. && .SHORT TERM...(This evening through Tuesday) ISSUED AT 253 PM CST Mon Jan 23 2023 The clouds ended up scattering out early this afternoon, but the cloudy conditions will return tonight. Due to low-level saturation, low-level wave passing to the north-northwest, and the right- entrance region of an upper-level jet over central Illinois, there is a chance for freezing drizzle north of I-74, near the Illinois River 04z Tuesday (10PM CST Monday) through 10z Tuesday (4AM CST Tuesday). Impacts should be minimal and only affecting elevated surfaces. However, for the most part of the central and eastern parts of Illinois, it will remain dry until the system moves in later Tuesday night. Temperatures are expected to be in the upper-20s for the lows tonight. Highs tomorrow will vary across the CWA with mid 30s near Galesburg to low 40s down near Lawrenceville. West-southwest winds stay brisk until after midnight tonight when they become calm for the remainder of the period. .LONG TERM...(Tuesday night through Monday) ISSUED AT 253 PM CST Mon Jan 23 2023 All eyes are on an approaching system which will bring snow to the area late Tues into Wed. Before diving too deep into the specifics, here are the key messages regarding this system: 1) Accumulating snowfall is likely area-wide, but a lack of frost depth, warm ground temps, and a low-level temp profile very near freezing will result in a wet, heavy snow, with liquid-to-snow ratios less than 10:1. Other forms of frozen precipitation (sleet, freezing rain) are NOT expected to be an issue with this system. The highest snowfall totals in our area are still anticipated to be across east-central IL. 2) Snowfall will push into the area late Tues night, with the heaviest rates expected Wed AM. Snowfall rates decrease into Wed afternoon/evening. The greatest travel impacts are expected to occur during the Wed morning commute. Much of the forecast uncertainty still stems from the specifics regarding the low track. In prior days, the ensemble mean was for a low track roughly along the Ohio River. In recent cycles, some deterministic models (namely the NAM/GFS) have trended towards a low track from far southern IL up towards IN. There are a few reasons to have a healthy dose of skepticism when assessing this track shift. First, the last several deterministic GFS runs were positioned on the far western fringe of the GEFS members sfc low positions, well to the north/west of the GEFS mean. Secondly, there is the potential for snow cover across the Ohio Valley to influence where the baroclinic zone sets up, and subsequently influence the low track. NOHRSC snow analyses show a corridor of a few inches of snow along the IN/KY border and northeastward into OH. However, sfc temps should climb into the 40s on Tues, which may be sufficient to eliminate that snow cover and prevent the baroclinic zone from being tugged southward. In terms of timing and intensity of precip, the latest CAMs show much of the area dry through 03z Wed/9pm Tues, after which time precip starts to push into the area from the south. While precip may be rain initially, forecast soundings show much of the thermal profile cooling well-below freezing, except for right at the sfc where temps hold near freezing. That will result in snow, albeit of the wet variety. After 06z Wed/12am Wed, HREF shows 1-hr snowfall rates increasing above 0.25"/hr. Between 06-09z Wed (12am-3am), an 850mb warm front pushes into the southern counties of the CWA, and frontogenesis/low-level WAA may result in locally higher snowfall amounts, potentially approaching 1"/hr. Aside from that banded the feature, the heaviest snowfall rates are likely to occur be between 12-18z/6am-noon Wed, when E IL will be favorably positioned between coupled 250mb jets and the strongest 500mb forcing pivots through the area. HREF guidance shows a swath of snowfall rates of 1-1.5"/hr nudging up against the CWA by 12z, and this area of heavier snow should pivot through E IL, pushing into IN by midday. During this time frame (12- 18z Wed), areas along/east of I-57 could see 3-5" of snow in 6 hours. This will result in travel impacts to the Wednesday morning commute. While adjustments to the low track could still impact the exact location of the heaviest snow, guidance has been fairly consistent in placing that band south of I-72. From a probabilistic viewpoint, GEFS is more bullish, showing a corridor between I-70 and I-72 with an 80% chance of seeing over 6" of snow. The EC ens is less aggressive (30-40% chance), but highlights roughly the same corridor. While I do think we end up with a corridor of around 6" of snow in our CWA, once factoring in melting, compaction, and the duration of the snowfall, it will likely be a challenge for snow depth to push much higher than 6-7". Further east, along the IL River Valley to the I-55 corridor, snow amounts of 3-5" are most likely. Other aspects of this system with that remain uncertain at this time: -Snow amounts south of I-70. A low track on the northern/western edge of guidance, as the NAM/GFS suggest, could result in more rain or rain-snow mix, cutting down on the snow totals in those areas. -The potential for mesoscale banded snow further northwest of the primary swath of heavy snow across east-central IL. These potential features won't be easily assessed until CAMs encompass the event, but a corridor of locally higher amounts could develop north of I- 72. The brunt of the precipitation will move northeast of the area going into Wednesday night. Broad upper cyclonic flow aloft will control the weather pattern through at least Thursday night, with lobes of weak vorticity advection expected to trigger light snow showers through at least then. Additional snow accumulation from this will be light compared to the Wednesday system, though some areas may pick up another few tenths of an inch to 1 inch of snow through Thursday night. The pattern beyond Thursday becomes a little more uncertain. The large scale upper trough will push east of the area going into Friday, with a brief period of weak ridging spreading in ahead of another quick hitting system/cold front. The cold front looks like it will move through the area sometime later on Friday, possibly bringing another shot of light snow. There is some indication that a strong high will build into the Plains states by the latter half of the weekend into early next week, sending an arctic front through the area and eventually spreading the surface high into the Midwest. If this were to occur, temperatures may be taking a nose dive to well below normal values by the beginning of next week, especially with a snowpack expected to be in place. The CPC 6-10 day temperature outlook which encompasses January 28-February 1 suggest a 33-70% chance of below normal temperatures over central and southeast Illinois. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1130 PM CST Mon Jan 23 2023 MVFR cigs are expected to spread southeastward from the KPIA-KBMI vicinity over the next few hours, although there is uncertainty in whether they will reach as far south as KSPI-KDEC. Have included tempo MVFR cigs from 10Z-14Z for these terminals, but this will need to be watched. Patchy freezing drizzle could reach as far south as KPIA as well overnight until around 12Z. Low cloud cover will slowly retreat northward during the day, and again there is uncertainty in how far north they retreat and where VFR conditions develop in the late afternoon to early evening. The next storm system will begin spreading snow northward Tuesday evening, and have included MVFR cigs/vsbys in -sn after 04Z along the I-72 corridor. Winds W-SW 5-10 kts through Tuesday morning, becoming light and variable during the afternoon, then becoming E 5-10 kts by Tuesday evening. && .ILX WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Tuesday evening through Wednesday afternoon for ILZ044>046-052>057-061>063-066>068-071>073. && UPDATE...37 SYNOPSIS...37 SHORT TERM...Delaney LONG TERM...NMA/Erwin AVIATION...37
Hazardous weather outlook, Jan 23, 3:06 PM CST, 10 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 306 PM CST Mon Jan 23 2023 ILZ027>031-036>038-040>043-047>051-242115- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon- 306 PM CST Mon Jan 23 2023 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A winter storm will bring accumulating snow to the area Tuesday night through Wednesday, with light snow showers continuing through the day on Thursday. Snow totals look to range from 2-6" with the highest amounts being east of the Illinois River. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ044>046-052>057-061>063-066>068-071>073-242115- Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas-Coles- Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay- Richland-Lawrence- 306 PM CST Mon Jan 23 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A winter storm will bring accumulating snow to the area Tuesday night through Wednesday, with light snow showers continuing through the day on Thursday. Snow totals look to range from 4-8" with the highest amounts looking to be between the I-72 and I-70 corridors. A Winter Storm Watch is in effect from Tuesday night through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. NMA
In the hours before
Local storm report, Jan 24, 1:23 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
123 AM CST TUE JAN 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TORNADO 4 NNW DECATUR AIRPORT 39.88N 88.89W
01/03/2023 MACON IL EMERGENCY MNGR
CORRECTS PREVIOUS TORNADO REPORT FROM 4 NNW
DECATUR AIRPORT. DELAYED REPORT. PATH LENGTH
0.4 MILES, WIDTH 20 YARDS. SEVERAL TRAILERS
AT RICHLAND COMMUNITY COLLEGE WERE MOVED.
TWO TREES WERE DAMAGED WITH ONE BLOWN INTO A
FIELD. INSULATION AND DEBRIS FROM EARLIER
DAMAGE WAS BLOWN INTO A FIELD ON CAMPUS. THE
TORNADO CONTINUED NORTHEAST AND DAMAGED
SEVERAL CEDAR TREES.
&&
AUTENLocal storm report, Jan 24, 1:24 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
124 AM CST TUE JAN 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TORNADO 4 NNW DECATUR AIRPORT 39.88N 88.89W
01/03/2023 MACON IL EMERGENCY MNGR
CORRECTS PREVIOUS TORNADO REPORT FROM 4 NNW
DECATUR AIRPORT. DELAYED REPORT. PATH LENGTH
0.4 MILES, WIDTH 20 YARDS. SEVERAL TRAILERS
AT RICHLAND COMMUNITY COLLEGE WERE MOVED.
TWO TREES WERE DAMAGED WITH ONE BLOWN INTO A
FIELD. INSULATION AND DEBRIS FROM EARLIER
DAMAGE WAS BLOWN INTO A FIELD ON CAMPUS. THE
TORNADO CONTINUED NORTHEAST AND DAMAGED
SEVERAL CEDAR TREES.
&&Local storm report, Jan 24, 1:25 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
125 AM CST TUE JAN 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TORNADO 4 NNW DECATUR AIRPORT 39.88N 88.89W
01/03/2023 MACON IL EMERGENCY MNGR
CORRECTS PREVIOUS TORNADO REPORT FROM 4 NNW
DECATUR AIRPORT. CORRECTS PREVIOUS TORNADO
REPORT FROM 4 NNW DECATUR AIRPORT. DELAYED
REPORT. PATH LENGTH 1.1 MILES, WIDTH 20
YARDS. SEVERAL TRAILERS AT RICHLAND
COMMUNITY COLLEGE WERE MOVED. TWO TREES WERE
DAMAGED WITH ONE BLOWN INTO A FIELD.
INSULATION AND DEBRIS FROM EARLIER DAMAGE
WAS BLOWN INTO A FIELD ON CAMPUS. THE
TORNADO CONTINUED NORTHEAST AND DAMAGED
SEVERAL CEDAR TREES.
&&
AUTENThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 1:29 AM CST | Winter Weather Advisory | ILX | Cass, DeWitt, Fulton, Knox, Logan, McLean and 11 more | 35 hr |
Nearby
Winter Storm Warnings in Illinois, 2023Every winter storm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.